Alert archive / Georgia / Flash Flood Watches in 2014
Flash Flood Watch 4, NWS Tallahassee, FL
NWS Tallahassee, FL issued this flash flood watch at Apr 6, 2014, 1:29 PM CDT for 7 counties in Florida; 16 counties in Georgia; 5 counties in Alabama. It was in force for 25 hr.
The area
The counties it named.
The facts
- Issued
- Apr 6, 2014, 1:29 PM CDT (18:29 UTC)
- Expired
- Apr 7, 2014, 2:51 PM CDT
- In force
- 25 hr
- Issued by
- NWS Tallahassee, FL
- Flood severity
- None
All 28 counties
Coffee County, AL, Dale County, AL, Geneva County, AL, Henry County, AL, Houston County, AL, Bay County, FL, Calhoun County, FL, Gulf County, FL, Holmes County, FL, Jackson County, FL, Walton County, FL, Washington County, FL, Baker County, GA, Ben Hill County, GA, Calhoun County, GA, Clay County, GA, Dougherty County, GA, Early County, GA, Irwin County, GA, Lee County, GA, Miller County, GA, Quitman County, GA, Randolph County, GA, Seminole County, GA, Terrell County, GA, Tift County, GA, Turner County, GA, Worth County, GA
The radar
The Ft Rucker radar (KEOX), 64 km from the middle of the area, began a volume at 18:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 6.5 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 139 J/kg
- Mixed-layer CIN
- -127 J/kg
- Mixed-layer LCL
- 959 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 224 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
974 WGUS62 KTAE 061829 FFATAE URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE TALLAHASSEE FL 229 PM EDT SUN APR 6 2014 ...FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY EVENING FOR SOUTHEAST ALABAMA...SOUTHWEST GEORGIA...AND THE FLORIDA PANHANDLE... .HEAVY RAIN IS EXPECTED ON MONDAY AS A COLD FRONT APPROACHES SLOWLY FROM THE WEST. ADDITIONALLY...SHARP RISES IN STREAMS AND RIVERS IN SOUTHEAST ALABAMA FROM TODAYS RAIN MAY POSE A FLOOD THREAT AS WELL. ALZ065>069-FLZ007>014-108-112-114-GAZ120>131-142>144-155-070000- /O.NEW.KTAE.FF.A.0004.140406T1829Z-140408T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON- HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF- SOUTH WALTON-COASTAL BAY-COASTAL GULF-QUITMAN-CLAY-RANDOLPH- TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-EARLY- MILLER-BAKER-SEMINOLE- INCLUDING THE CITIES OF...ENTERPRISE...OZARK...FORT RUCKER... DALEVILLE...HEADLAND...ABBEVILLE...GENEVA...HARTFORD...SAMSON... SLOCOMB...MALVERN...TAYLOR...ASHFORD...DOTHAN...KINSEY... COWARTS...WEBB...COTTONWOOD...REHOBETH...DE FUNIAK SPRINGS... HUDSON...BONIFAY...CRYSTAL LAKE...CHIPLEY...FIVE POINTS... MARIANNA...GRACEVILLE...MALONE...SNEADS...YOUNGSTOWN... BLOUNTSTOWN...WHITE CITY...WEWAHITCHKA...FREEPORT... SANTA ROSA BEACH...PANAMA CITY...PARKER...PORT SAINT JOE... GEORGETOWN...FORT GAINES...CUTHBERT...SHELLMAN...ARLINGTON... MORGAN...EDISON...LEARY...DAWSON...ALBANY...LEESBURG... SMITHVILLE...SYLVESTER...ASHBURN...TIFTON...FITZGERALD...OCILLA... DOUGLASVILLE...BLAKELY...COLQUITT...NEWTON...DONALSONVILLE 229 PM EDT SUN APR 6 2014 /129 PM CDT SUN APR 6 2014/ ...FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY EVENING... THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A * FLASH FLOOD WATCH FOR PORTIONS OF SOUTHEAST ALABAMA...THE FLORIDA PANHANDLE...AND SOUTHWEST GEORGIA.. * THROUGH MONDAY EVENING * 2 TO 4 INCHES OF RAIN ARE EXPECTED ON MONDAY...WITH ISOLATED AMOUNTS UP TO 6 INCHES POSSIBLE. ADDITIONALLY...WIDESPREAD HEAVY RAIN IN ALABAMA ON SUNDAY WILL CAUSE SHARP RISES ON LOCAL RIVERS AND STREAMS. * THESE HEAVY RAINS MAY LEAD TO FLASH FLOODING IN LOW LYING OR POOR DRAINAGE AREAS...SUCH AS ALONG CREEKS AND RIVERS AND IN URBAN AREAS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. PLEASE MONITOR THE LATEST FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ FOURNIER
2 follow-up statements
495 WGUS62 KTAE 070847 FFATAE FLOOD WATCH NATIONAL WEATHER SERVICE TALLAHASSEE FL 447 AM EDT MON APR 7 2014 ...FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY EVENING FOR SOUTHEAST ALABAMA...AND PARTS OF SOUTHWEST GEORGIA AND THE FLORIDA PANHANDLE... .THUNDERSTORMS MOVING ACROSS THE AREA MAY BRING VERY HEAVY RAINFALL IN A SHORT PERIOD OF TIME. THIS COULD LEAD TO A THREAT OF FLASH FLOODING...PARTICULARLY IN AREAS THAT RECEIVED HEAVY RAINFALL YESTERDAY WHICH INCLUDES MUCH OF THE WATCH AREA. SHARP RISES IN STREAMS AND RIVERS IN SOUTHEAST ALABAMA FROM YESTERDAYS RAIN MAY POSE A FLOOD THREAT AS WELL. ALZ065>069-FLZ007>014-108-112-114-GAZ120>131-142>144-155-080000- /O.CON.KTAE.FF.A.0004.000000T0000Z-140408T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON- HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF- SOUTH WALTON-COASTAL BAY-COASTAL GULF-QUITMAN-CLAY-RANDOLPH- TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-EARLY- MILLER-BAKER-SEMINOLE- INCLUDING THE CITIES OF...ENTERPRISE...OZARK...FORT RUCKER... DALEVILLE...HEADLAND...ABBEVILLE...GENEVA...HARTFORD...SAMSON... SLOCOMB...MALVERN...TAYLOR...ASHFORD...DOTHAN...KINSEY... COWARTS...WEBB...COTTONWOOD...REHOBETH...DE FUNIAK SPRINGS... HUDSON...BONIFAY...CRYSTAL LAKE...CHIPLEY...FIVE POINTS... MARIANNA...GRACEVILLE...MALONE...SNEADS...YOUNGSTOWN... BLOUNTSTOWN...WHITE CITY...WEWAHITCHKA...FREEPORT... SANTA ROSA BEACH...PANAMA CITY...PARKER...PORT SAINT JOE... GEORGETOWN...FORT GAINES...CUTHBERT...SHELLMAN...ARLINGTON... MORGAN...EDISON...LEARY...DAWSON...ALBANY...LEESBURG... SMITHVILLE...SYLVESTER...ASHBURN...TIFTON...FITZGERALD...OCILLA... DOUGLASVILLE...BLAKELY...COLQUITT...NEWTON...DONALSONVILLE 447 AM EDT MON APR 7 2014 /347 AM CDT MON APR 7 2014/ ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING... THE FLASH FLOOD WATCH CONTINUES FOR * SOUTHEAST ALABAMA...AND PARTS OF SOUTHWEST GOERGIA AND THE FLORIDA PANHANDLE. * THROUGH THIS EVENING * WIDESPREAD RAINFALL AMOUNTS OF 2 TO 3 INCHES ARE EXPECTED TODAY OVER THE WATCH AREA...WITH ISOLATED AMOUNTS OF 4 TO 5 INCHES POSSIBLE. RISES ON STREAMS AND CREEKS FROM HEAVY RAIN YESTERDAY MAY ALSO CONTINUE. * THESE HEAVY RAINS MAY LEAD TO FLASH FLOODING IN LOW LYING OR POOR DRAINAGE AREAS...SUCH AS ALONG CREEKS AND RIVERS AND IN URBAN AREAS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. PLEASE MONITOR THE LATEST FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ 08-AL
246 WGUS62 KTAE 071951 FFATAE FLOOD WATCH NATIONAL WEATHER SERVICE TALLAHASSEE FL 351 PM EDT MON APR 7 2014 ...FLASH FLOOD WATCH IS CANCELLED... .WHILE IT CONTINUES TO RAIN IN PARTS OF SOUTHWEST AND SOUTH CENTRAL GEORGIA AND NEAR THE APALACHICOLA RIVER...THE HEAVIER SHOWERS AND STORMS HAVE MOVED SOUTH AND EAST OF THE WATCH AREA. THEREFORE...THE WATCH HAS BEEN CANCELLED. ALZ065>069-FLZ007>014-108-112-114-GAZ120>131-142>144-155-072100- /O.CAN.KTAE.FF.A.0004.000000T0000Z-140408T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON- HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF- SOUTH WALTON-COASTAL BAY-COASTAL GULF-QUITMAN-CLAY-RANDOLPH- TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-EARLY- MILLER-BAKER-SEMINOLE- INCLUDING THE CITIES OF...ENTERPRISE...OZARK...FORT RUCKER... DALEVILLE...HEADLAND...ABBEVILLE...GENEVA...HARTFORD...SAMSON... SLOCOMB...MALVERN...TAYLOR...ASHFORD...DOTHAN...KINSEY... COWARTS...WEBB...COTTONWOOD...REHOBETH...DE FUNIAK SPRINGS... HUDSON...BONIFAY...CRYSTAL LAKE...CHIPLEY...FIVE POINTS... MARIANNA...GRACEVILLE...MALONE...SNEADS...YOUNGSTOWN... BLOUNTSTOWN...WHITE CITY...WEWAHITCHKA...FREEPORT... SANTA ROSA BEACH...PANAMA CITY...PARKER...PORT SAINT JOE... GEORGETOWN...FORT GAINES...CUTHBERT...SHELLMAN...ARLINGTON... MORGAN...EDISON...LEARY...DAWSON...ALBANY...LEESBURG... SMITHVILLE...SYLVESTER...ASHBURN...TIFTON...FITZGERALD...OCILLA... DOUGLASVILLE...BLAKELY...COLQUITT...NEWTON...DONALSONVILLE 351 PM EDT MON APR 7 2014 /251 PM CDT MON APR 7 2014/ ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR PORTIONS OF SOUTHEAST ALABAMA...FLORIDA AND GEORGIA HAS BEEN CANCELLED. WHILE IT CONTINUES TO RAIN IN PARTS OF SOUTHWEST AND SOUTH CENTRAL GEORGIA AND NEAR THE APALACHICOLA RIVER...THE HEAVIER SHOWERS AND STORMS HAVE MOVED SOUTH AND EAST OF THE WATCH AREA. THEREFORE...THE WATCH HAS BEEN CANCELLED. $$ 18-WOOL
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this flash flood watch went out at Apr 6, 4:05 AM CDT, 9 hours 24 minutes earlier.
Area forecast discussion, Apr 6, 4:05 AM CDT, 9 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 505 AM EDT Sun Apr 6 2014 .Near Term [Through Today]... As was expected, the quasi-stationary frontal boundary has stalled out across northern portions of our CWA in a NE to SW fashion, while becoming quite diffuse in the process. To the south of this boundary, the low level atmosphere has remained quite humid with Sfc Tds holding in the mid to upper 60s and temps only slightly higher, while just to the north, dewpoints begin to drop rapidly through the 50s. The total column moisture also remains quite elevated across the entire region, with the experimental GOES TPW imagery showing PWATS up to and more than 1 standard deviation above normal, which is greater than 1.50" and at least conditionally unstable in most cases. While this boundary is eventually slated to make a return northward as a warm front, little in the way of northward progress is expected today. Therefore, we expect a fairly significant gradient in max temps despite the expected lack of insolation, with highs ranging from the lower 80s across the SE FL Big Bend in the warm sector, to the middle to upper 60s (at best) across northern sections of our GA and AL zones. This is also where we expect a more significant gradient in PoPs and QPF, and the result is a fcst fairly similar to the previous package with the greater values of both across NW portions of our region. Nevertheless, although we still expect numerous showers and isolated thunderstorms across the northern half of the CWA today, expect the total QPF for the next 12 hours to be at 1 inch or less, so do not believe a Flood or Flash Flood Watch is prudent at this time. .Short Term [Tonight Through Tuesday]... The primary focus in this period was on severe storm potential and timing on Monday. The majority of the impact weather seems to be centered on the daytime hours of Monday, and so that is what this discussion will focus on. The remainder of the grids did not see any major changes from previous forecasts. Model guidance seems to be coming into better agreement on timing of thunderstorms on Monday - with an arrival in the western parts of our forecast area around 15z (+/- 2hr) and moving east through most of the rest of the area by 00z (except the eastern Florida Big Bend counties). This, of course, places the storms in our area right during peak diurnal heating - a factor that would increase the chances of severe weather, all other things being held equal. Of particular concern is a trend in the 00z model guidance for slightly more instability across our area on Monday, which would make sense with timing being pushed back to the daytime hours. The consensus now seems to be for SBCAPE on the order of 1000-1500 j/kg west of a Panacea, to Moultrie, to Fitzgerald line, and MLCAPE around 600-900 j/kg in the same areas. These values are a little higher than what we normally see with our "cool season" severe weather events, and rank close to the 75th percentile in our local strong tornado climatology. The slightly higher instability, combined with the already-expected strong shear profiles, places parts of our area in a more concerning part of the parameter space usually associated with a higher probability of tornadoes and significant wind gusts. This pattern recognition, combined with a recent increase in the numbers on probabilistic guidance for severe storm and tornado environments, has further increased our confidence in a severe weather event on Monday. While you may not notice appreciable changes in the way the public forecast reads, the underlying assessment is that we should be expecting some severe storms on Monday, with the possibility of some tornadoes. .Long Term [Tuesday Night Through Sunday]... The deep long wave trough over the eastern CONUS will quickly lift out into the Atlantic Tuesday night and Wednesday, followed by a period of mostly zonal flow over the Gulf Coast. The weather will be fair. Temperatures, especially at night, will start off below average, then return to average levels later in the period. && .Aviation... [Through 12Z Monday] For the second consecutive nighttime period, the quasi-stationary boundary has played havoc with both CIGS and VIS at the area terminals overnight, with conditions once again quite variable and running the gamut from VFR to LIFR. Furthermore, the sct showers and isold tstms along with additional mid and upper level cloudiness have further obscured any trends at the TAF sites which have been easier to anticipate on satellite imagery during previous nights. After sunrise, expect conditions to gradually settle into prevailing MVFR levels, with the possibility of both VFR conditions in a few breaks in the clouds as well as IFR levels in the showers and storms. These showers and storms will be most likely at the northern and western terminals today, with a likely break in the activity tonight before the potentially strong to severe storms march from NW to SE through the terminals during the day on Monday. This break in the activity may once again allow for the re-development of fog and especially low CIGS tonight. && .Marine... Winds will be on the increase late this afternoon and into this evening, with SCEC level winds (15-20kt) likely over most of the waters by 08-09z Monday. A SCEC headline was inserted west of Apalachicola for late this afternoon. Further increases to advisory level winds seem possible on Monday, possibly aided in part by increasing thunderstorm activity to the west. For now, no advisory was issued, but that may become necessary today. Winds will veer to the northwest and decrease briefly on Monday Night, before increasing again behind a secondary cold front Tuesday. && .Fire Weather... No Fire Weather concerns are expected during the next several days. && .Hydrology... At this time all of the area rivers are below flood stage. Some of these rivers remain at elevated stages, still falling from rainfall about a week ago. Rainfall over the next 24-36 hours (through sunrise Monday) is expected to be mainly focused to the north and west of our forecast area, which should limit immediate flooding potential. Some moderate to heavy rainfall in that time frame may clip northern parts of our area in SE Alabama and SW Georgia. Rain is more likely on Monday with thunderstorms as a cold front pushes through the area, and a quick 1-2 inches of rain from those storms will be possible in many areas. Overall, expected rainfall totals increase as one heads north and northwest, with around an inch in the eastern Florida Big Bend, to around 3 inches in the northern parts of our area (from Dothan to Albany and nearby areas). While there will be a chance of some flash flooding or areal flooding, the probability is sufficiently low at this time to preclude any sort of Flood Watch product. However, the expected rainfall by Tuesday morning may be sufficient to cause some rivers to reach minor flood stage next week. For the latest river stages and forecasts, please visit: http://water.weather.gov/ahps2/index.php?wfo=tae && .Preliminary Point Temps/PoPs... Tallahassee 78 62 81 60 72 / 40 10 80 70 20 Panama City 73 68 74 60 70 / 40 20 90 30 20 Dothan 69 65 75 53 68 / 70 40 90 30 30 Albany 69 62 79 55 69 / 80 40 90 50 30 Valdosta 81 62 82 60 72 / 60 10 70 80 20 Cross City 82 62 82 64 75 / 20 10 60 80 30 Apalachicola 73 68 75 60 70 / 30 10 80 70 20 && .TAE Watches/Warnings/Advisories... FL...None. GA...None. AL...None. GM...None. && NEAR TERM...GOULD SHORT TERM...LAMERS LONG TERM...FOURNIER AVIATION...GOULD MARINE...LAMERS FIRE WEATHER...GOULD HYDROLOGY...LAMERS
The office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 6, 10:38 AM CDT | Rip Current Statement | TAE | Bay | 12 hr |
| Apr 6, 1:32 PM CDT | Small Craft Advisory | TAE | 41 hr | |
| Apr 6, 2:20 PM CDT | River Flood Warning | TAE | Dale | 4 days |
Nearby
Flash Flood Watches in Georgia, 2014Flash Flood Watches in Florida, 2014Flash Flood Watches in Alabama, 2014Every flash flood watch in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.